Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

May 7, 2023Hancock County, Indiana

NWS Indianapolis, IN issued this special weather statement at May 7, 2023, 2:21 AM EDT for Hancock County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 2:21 AM EDT (06:21 UTC)
Expired
May 7, 2023, 3:15 AM EDT
In force
54 min
Issued by
NWS Indianapolis, IN
Hail
0.75 in
Wind
30

County Hancock County, IN

The radar

The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS83 KIND 070621
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
221 AM EDT Sun May 7 2023
 
INZ039-040-047-048-070715-
Madison IN-Hancock IN-Hamilton IN-Marion IN-
221 AM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of southern Madison,
Hancock, eastern Marion and southeastern Hamilton Counties through
315 AM EDT...

At 221 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lawrence, or 9 miles northeast of Indianapolis, moving east at 30
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Greenfield.

This includes the following highways...
 Interstate 69 between mile markers 200 and 205.
 Interstate 70 between mile markers 86 and 112.
 Interstate 74 between mile markers 93 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 8560 3979 8560 3978 8563 3970 8563
      3970 8595 3969 8595 3969 8609 3994 8613
      4002 8558 3987 8558
TIME...MOT...LOC 0621Z 260DEG 25KT 3983 8597 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

Nield

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 7, 2:05 AM EDT, 16 minutes earlier.

Area forecast discussion, May 7, 2:05 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
205 AM EDT Sun May 7 2023

.Short Term...(Today and tonight)
Issued at 205 AM EDT Sun May 7 2023

Near-term concerns are with convection developing within warm/moist
advection regime early this morning. Convergence at the nose of low-
level jet, and veering wind profile with the low level jet advecting
in moisture are the driving force in an otherwise nebulous pattern
beneath mean ridging. Thunderstorms over Illinois are organizing
into an MCS with KILX radar showing maturing rear inflow jet and
cold pool. This line will continue to expand within the warm/moist
and unstable regime downstream into central Indiana.

In its wake, mesoscale subsidence should preclude additional
convection at least through the morning. During the afternoon,
divergent low-level flow and absence of trigger to initial
additional convection should keep coverage limited at most. However,
upstream shortwave trough and synoptic boundary will likely cause
convection during the peak diurnal cycle which will then have a good
chance of consolidating an growing upscale eventually moving into
Indiana during the evening/overnight. The environment into our area
will be sufficiently moist and unstable with sufficient deep shear
to interact with established cold pools and maintain any established
MCSs. So, we have relatively high probabilities for this period.
Details with placement and timing are not yet clear and refinements
to the forecast will likely be needed.

It's worth noting that convective allowing models can struggle with
representing timing in these weakly forced scenarios that are driven
largely by cold pool character/maturity and MCS propagation.

&&

.Long Term...(Monday through Saturday)
Issued at 205 AM EDT Sun May 7 2023

Our thinking for next week has changed little so we have included
the previous forecast discussion below. There should be a relative
minimum in convection during the daytime Monday, with continued
moist/unstable air mass and stronger forcing for ascent into Monday
night for another round of convection. So we have tried to add some
temporal detail in probability fields to show greater confidence for
rain/storms then. Thereafter, relatively pronounced shortwave should
pass to our north and shove a more stable continental air mass into
the area for Tuesday.

Previous forecast discussion:

Weak northwesterly flow will continue to develop into the work week
with additional low confidence potentials for storm complexes Monday
and Monday night.  The cap looks weaker Monday which may interact
with the Sunday night outflow boundary to allow for storms during
the daytime hours Monday and possibly again during the overnight
hours. Current thoughts on the Monday storms would be that the best
chance for severe would be if storms fire during the afternoon with
the southeastern counties looking to be where the best chance for
surface convergence associated with the remnant boundary will be in
place.

Lesser chances for storms are expected for Tuesday as conditions
begin to flip, but there remains a lot of uncertainty as to how
things Monday would impact weather for Tuesday. Above normal
temperatures are expected through the period, but clouds may end up
keeping conditions closer to normal at times.

Wednesday Through Saturday.

Forecast confidence Wednesday into the weekend begins to increase as
the weather pattern becomes more synoptically driven. Weak high
pressure will be in place on Wednesday with drying aloft allowing
for the skies to clear from the last few days of occasional storms.
By Thursday a closed low will eject from eastern Colorado and begin
to track to the northeast with modest Gulf flow into the lower Ohio
Valley.

It's possible a weak storm complex could form Thursday night, but
think the better chances for any impact from that will be further
south. By Saturday a cold front associated with the aforementioned
low pressure system will approach the area with increasing chances
for precipitation.

&&

.Aviation...(06Z TAF Issuance)
Issued at 118 AM EDT Sun May 7 2023

Impacts:

* Thunderstorms occasionally impacting terminals through 13z and
  possibly again late today into Sunday night

* MVFR ceilings likely through the morning.

Discussion:

Scattered thunderstorms may impact terminals in the near term, with
the most confident window of impact occurring with upstream
thunderstorm complex in Illinois that will move through during the
predawn hours. Thunderstorm timing and coverage confidence decreases
thereafter, but there should be a lull until late Sunday/Sunday
night. MVFR ceilings will become common early morning through at
least midday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...BRB
Long Term...BRB
Aviation...BRB
Hazardous weather outlook, May 6, 2:25 PM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
225 PM EDT Sat May 6 2023

INZ021-028>031-035>049-051>057-060>065-067>072-071830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
225 PM EDT Sat May 6 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated threat for storms late this afternoon across southwestern
Indiana. Greater chances across the state late tonight with large
hail the most likely threat.

Storm movement will be toward the southeast at around 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms chances continue Sunday through Tuesday, and again
Friday. Severe weather is possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail tonight would be helpful.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 7, 1:24 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
124 AM EDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             COVINGTON               40.14N 87.39W
05/06/2023  M2.25 INCH       FOUNTAIN           IN   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&
Special weather statement, May 7, 1:47 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
147 AM EDT Sun May 7 2023

INZ037-039-046-047-070630-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
147 AM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of northeastern
Hendricks, northern Marion, southeastern Boone and southern Hamilton
Counties through 230 AM EDT...

At 146 AM EDT, Doppler radar was tracking a strong thunderstorm near
Brownsburg, or 12 miles northwest of Indianapolis, moving east at 30
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Zionsville and Speedway around 155 AM EDT.

Other locations in the path of this storm include Carmel, Fishers,
Indianapolis and Lawrence.

This includes the following highways...
 Interstate 65 between mile markers 113 and 129.
 Interstate 69 between mile markers 200 and 209.
 Interstate 70 between mile markers 83 and 93.
 Interstate 74 between mile markers 64 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4003 8593 3987 8594 3987 8595 3978 8595
      3978 8643 3993 8643
TIME...MOT...LOC 0546Z 262DEG 25KT 3989 8633

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Nield
Local storm report, May 7, 1:48 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
148 AM EDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HAIL             1 WSW LEBANON           40.05N 86.49W
05/07/2023  U1.00 INCH       BOONE              IN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 7, 1:55 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
155 AM EDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     HAIL             4 SE ELIZAVILLE         40.09N 86.31W
05/07/2023  E1.00 INCH       BOONE              IN   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE FALLING AT A RAPID
            RATE.

&&
Special weather statement, May 7, 2:03 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
203 AM EDT Sun May 7 2023

INZ031-038-040-070700-
Howard IN-Tipton IN-Madison IN-
203 AM EDT Sun May 7 2023

...Strong thunderstorms will impact portions of northern Madison,
eastern Howard and Tipton Counties through 300 AM EDT...

At 203 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Kokomo to near Tipton.
Movement was east at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Windfall, Elwood and Alexandria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 8586 4038 8558 4023 8558 4022 8624
      4026 8624 4056 8613 4057 8587
TIME...MOT...LOC 0603Z 260DEG 24KT 4056 8605 4023 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Nield
Special weather statement, May 7, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
221 AM EDT Sun May 7 2023

INZ039-040-047-048-070715-
Madison IN-Hancock IN-Hamilton IN-Marion IN-
221 AM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of southern Madison,
Hancock, eastern Marion and southeastern Hamilton Counties through
315 AM EDT...

At 221 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lawrence, or 9 miles northeast of Indianapolis, moving east at 30
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Greenfield.

This includes the following highways...
 Interstate 69 between mile markers 200 and 205.
 Interstate 70 between mile markers 86 and 112.
 Interstate 74 between mile markers 93 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 8560 3979 8560 3978 8563 3970 8563
      3970 8595 3969 8595 3969 8609 3994 8613
      4002 8558 3987 8558
TIME...MOT...LOC 0621Z 260DEG 25KT 3983 8597

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Nield

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:21 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren39 min
May 6, 11:45 PM EDTSpecial Weather StatementINDMontgomery60 min
May 6, 11:58 PM EDTSevere Thunderstorm Warning Considerable damage threatINDFountain, Montgomery, Tippecanoe, Warren7 min
May 7, 12:11 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery24 min
May 7, 12:13 AM EDTSpecial Weather StatementINDPutnam32 min
May 7, 12:45 AM EDTSpecial Weather StatementINDBoone45 min
May 7, 1:21 AM EDTSevere Thunderstorm WarningINDBoone39 min
May 7, 1:47 AM EDTSpecial Weather StatementINDMarion43 min
May 7, 1:51 AM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion22 min
May 7, 2:03 AM EDTSpecial Weather StatementINDHoward, Tipton57 min
May 7, 2:42 AM EDTSevere Thunderstorm WarningINDHamilton, Madison, Tipton48 min
May 7, 3:06 AM EDTSpecial Weather StatementINDDecatur, Rush54 min
May 7, 3:11 AM EDTSpecial Weather StatementINDFountain, Montgomery, Parke, Putnam, Tippecanoe, Vermillion and 2 more64 min
May 7, 3:26 AM EDTSpecial Weather StatementINDHenry64 min
May 7, 3:29 AM EDTSpecial Weather StatementINDDelaware, Madison, Randolph76 min
May 7, 3:55 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe23 min
May 7, 4:21 AM EDTSpecial Weather StatementINDBoone, Hamilton, Hancock, Hendricks, Madison, Marion54 min
May 7, 4:23 AM EDTSpecial Weather StatementINDMorgan, Putnam67 min
May 7, 4:42 AM EDTSpecial Weather StatementINDRandolph63 min
May 7, 5:18 AM EDTSpecial Weather StatementINDBartholomew, Brown, Decatur, Hancock, Jackson, Jennings and 2 more72 min
May 7, 6:38 AM EDTSpecial Weather StatementINDClay, Owen, Vigo52 min
May 7, 7:20 AM EDTSpecial Weather StatementINDDaviess, Greene, Lawrence, Martin, Monroe, Sullivan40 min
May 7, 7:49 AM EDTAreal Flood AdvisoryINDGreene, Lawrence, Monroe, Owen3 hr
May 7, 8:03 AM EDTSpecial Weather StatementINDJackson, Lawrence42 min
May 7, 5:14 PM EDTSpecial Weather StatementINDKnox31 min
May 7, 6:15 PM EDTSpecial Weather StatementINDMartin45 min
May 7, 6:39 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan36 min

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.